Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2009, 6:47 PM CDT for Edwards County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2009, 6:47 PM CDT (23:47 UTC)
- Expired
- May 27, 2009, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Edwards County, TX
The radar
The Laughlin AFB radar (KDFX), 84 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:20 PM CDT | HAIL 1.75 | 14 Wnw Rocksprings, TX | GOLFBALL SIZE HAIL ALONG HWY 55 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2740 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 272347 SVREWX TXC137-280030- /O.NEW.KEWX.SV.W.0085.090527T2347Z-090528T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 647 PM CDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN EDWARDS COUNTY... * UNTIL 730 PM CDT. * AT 644 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FLOUR MILLS...OR 12 MILES NORTHEAST OF LOMA ALTA...AND MOVING EAST AT 20 MPH. * A SECOND SEVERE THUNDERSTORM WILL IMPACT SOUTHERN PARTS OF EDWARDS COUNTY AND ALSO MOVE EAST AT 20 MPH. LAT...LON 3028 10026 2974 10026 2971 10062 3009 10069 TIME...MOT...LOC 2347Z 253DEG 18KT 3001 10057 $$
2 follow-up statements
000 WWUS54 KEWX 280006 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 706 PM CDT WED MAY 27 2009 TXC137-280030- /O.CON.KEWX.SV.W.0085.000000T0000Z-090528T0030Z/ EDWARDS TX- 706 PM CDT WED MAY 27 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WESTERN EDWARDS COUNTY... AT 704 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF FLOUR MILLS...OR 17 MILES NORTHEAST OF LOMA ALTA...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. LAT...LON 3028 10026 2974 10026 2971 10062 3009 10069 TIME...MOT...LOC 0004Z 248DEG 16KT 3006 10053 $$
000
WWUS54 KEWX 280014
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
714 PM CDT WED MAY 27 2009
TXC137-280030-
/O.CON.KEWX.SV.W.0085.000000T0000Z-090528T0030Z/
EDWARDS TX-
714 PM CDT WED MAY 27 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL EDWARDS COUNTY...
AT 713 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN
EDWARDS COUNTY...OR 17 MILES SOUTHEAST OF LOMA ALTA...MOVING EAST AT
10 MPH.
ANOTHER SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN EDWARDS
COUNTY...AND A NEW SEVERE THUNDERSTORM WARNING WAS ISSUED FOR THIS
STORM...EFFECTIVE UNTIL 8 PM CDT.
LAT...LON 2998 10049 2988 10026 2974 10026 2971 10062
2993 10066
TIME...MOT...LOC 0013Z 267DEG 8KT 2976 10054
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:26 PM CDT, 21 minutes earlier.
Area forecast discussion, May 27, 6:26 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 626 PM CDT WED MAY 27 2009 .DISCUSSION... SEE AVIATION FOR 00Z TAF DISCUSSION. && .AVIATION... SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE HILL COUNTRY AND EDWARDS PLATEAU. THESE STORMS ARE OCCURRING AND REGENERATING ON OUTFLOW BOUNDARIES. THUS THE MOVEMENT OF THESE STORMS THIS EVENING ARE ERRATIC MAKING TIMING OF TERMINAL IMPACT DIFFICULT. BASED ON CURRENT DEVELOPMENT/TRENDS CONVECTION WILL IMPACT KSAT AND KSSF 02Z-04Z AND KAUS 04Z-06Z. OTHERWISE VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN AND NEAR SHOWERS AND THUNDERSTORMS. CONVECTIVE REDEVELOPMENT IS POSSIBLE THURSDAY AFTERNOON SO HAVE INCLUDED A PROB30 GROUP FOR KSAT...KSSF AND KAUS. && .PREV DISCUSSION... /ISSUED 303 PM CDT WED MAY 27 2009/ DISCUSSION... THIS AFTERNOON THE AIRMASS ACROSS THE WESTERN HALF OF SOUTH CENTRAL TEXAS HAS RECOVERED WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS EDWARDS COUNTY. OTHER SHOWERS AND THUNDERSTORMS WERE ALSO FIRING ACROSS NORTHEAST MEXICO. THE GFS ONCE AGAIN DEVELOPS A CONVECTIVE COMPLEX ACROSS NORTHEAST MEXICO AND ADJACENT REGIONS OF SOUTH CENTRAL TEXAS THIS EVENING THESE STORMS WILL MOVE EASTWARD TONIGHT INTO THURSDAY ACROSS SOUTH CENTRAL TEXAS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING ACROSS THE WESTERN HILL COUNTRY...EDWARDS PLATEAU AND RIO GRANDE PLAINS. THE LOCATION OF SHOWERS AND THUNDERSTORMS ON THURSDAY WILL BE DEPENDENT ON THE EVOLUTION OF THE OVERNIGHT MCS. SO WILL SHOTGUN 30% POPS ACROSS THE CWFA FOR THURSDAY. WILL GO WITH A DRY FORECAST ON FRIDAY WITH SILENT 10% POPS. THE UPPER LEVEL RIDGE MAY BE STRONG ENOUGH TO SUPPRESS CONVECTION. AFTERNOON TEMPS WILL RUN A COUPLE OF DEGREES ABOVE NORMAL. THE WARM AND DRY WEATHER PATTERN WILL CONTINUE INTO SATURDAY. ON SUNDAY A FEW STORMS THAT DEVELOP ACROSS NORTHEAST MEXICO MAY MAKE A RUN TO THE BORDER SUNDAY EVENING...SO HAVE INCLUDED LOW POPS ACROSS OUR SOUTHWEST COUNTIES. THE FIRST HALF OF NEXT WEEK THE PCPN PATTERN WILL CHANGE WITH SEA-BREEZE DEVELOPMENT BEING THE PRIMARY FOCUS FOR CONVECTION. THUS WILL HAVE LOW POPS MAINLY ALONG AND EAST OF THE I-35 CORRIDOR EACH AFTERNOON MONDAY THROUGH WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 90 65 91 67 / 10 30 10 10 - AUSTIN BERGSTROM INTL AIRPORT 65 89 64 90 63 / 10 30 10 10 - NEW BRAUNFELS MUNI AIRPORT 67 89 65 91 65 / 10 30 10 10 - BURNET MUNI AIRPORT 65 88 63 90 65 / 10 30 10 10 - DEL RIO INTL AIRPORT 68 91 70 92 70 / 40 40 20 10 10 GEORGETOWN MUNI AIRPORT 65 88 64 91 66 / 10 30 10 10 - HONDO MUNI AIRPORT 66 90 65 89 66 / 20 40 20 10 10 SAN MARCOS MUNI AIRPORT 67 89 65 90 65 / 10 30 10 10 - LA GRANGE - FAYETTE REGIONAL 68 88 64 89 65 / 10 30 10 10 - SAN ANTONIO INTL AIRPORT 69 89 68 90 67 / 20 30 20 10 - STINSON MUNI AIRPORT 68 90 67 90 67 / 20 30 20 10 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 02/13
Hazardous weather outlook, May 27, 3:40 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 340 PM CDT WED MAY 27 2009 TXZ171>173-183>194-202>209-217>225-228-281600- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 340 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS EVENING AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH THIS EVENING ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS. THE SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, May 27, 6:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
606 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL CAMP WOOD 29.67N 100.01W
05/27/2009 E0.70 INCH REAL TX PUBLIC
DIME SIZE HAIL AT THE GAS N GO IN CAMP WOOD.
&&
EVENT NUMBER 00618
CJMLocal storm report, May 27, 6:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL 4 NW BOERNE 29.84N 98.79W
05/27/2009 E0.25 INCH KENDALL TX PUBLIC
PEA SIZE HAIL REPORTED AT HEARTLAND NURSING ENTERPRISE.
&&
EVENT NUMBER 00619
CJMLocal storm report, May 27, 6:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 3 SSE WARING 29.91N 98.78W
05/27/2009 E1.75 INCH KENDALL TX TRAINED SPOTTER
SPOTTER REPORTED GOLFBALL HAIL IN WELFARE.
&&
EVENT NUMBER 00620
CJMLocal storm report, May 27, 6:24 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
624 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 3 NNW CONCAN 29.56N 99.75W
05/27/2009 E0.50 INCH UVALDE TX PUBLIC
MARBLE HAIL IN CONCAN.
&&
EVENT NUMBER 00621
CJMLocal storm report, May 27, 6:26 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 1 S UTOPIA 29.60N 99.53W
05/27/2009 E0.25 INCH UVALDE TX PUBLIC
PUBLIC REPORTED PEA SIZE HAIL NEAR UTOPIA.
&&
EVENT NUMBER 00622
CJMLocal storm report, May 27, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 19 NW UVALDE 29.41N 100.01W
05/27/2009 M0.25 INCH UVALDE TX CO-OP OBSERVER
PEA SIZE HAIL REPORTED NORTHWEST OF UVALDE.
&&
EVENT NUMBER 00623
CJMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:54 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 51 min |
| May 27, 6:11 AM CDT | Areal Flood Advisory | EWX | Wilson | 2 hr |
| May 27, 7:25 AM CDT | Areal Flood Advisory | EWX | Bexar, Gonzales, Guadalupe, Wilson | 2 hr |
| May 27, 8:22 AM CDT | Flash Flood Warning | EWX | Bexar, Guadalupe, Wilson | 3 hr |
| May 27, 9:15 AM CDT | Flash Flood Warning | EWX | Atascosa, Bexar, Karnes, Wilson | 3 hr |
| May 27, 10:06 AM CDT | Flash Flood Warning | EWX | Atascosa, DeWitt, Karnes | 114 min |
| May 27, 4:37 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real, Uvalde | 38 min |
| May 27, 4:48 PM CDT | Areal Flood Advisory | EWX | Medina | 117 min |
| May 27, 4:56 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Comal, Kendall, Kerr, Medina | 49 min |
| May 27, 5:11 PM CDT | Areal Flood Advisory | EWX | Edwards, Real | 2 hr |
| May 27, 5:17 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 58 min |
| May 27, 5:38 PM CDT | Severe Thunderstorm Warning | EWX | Kendall | 67 min |
| May 27, 5:51 PM CDT | Severe Thunderstorm Warning | EWX | Real, Uvalde | 54 min |
| May 27, 6:09 PM CDT | Areal Flood Advisory | EWX | Bandera, Kendall | 111 min |
| May 27, 6:19 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 30 min |
| May 27, 6:40 PM CDT | Flash Flood Warning | EWX | Edwards, Real | 4 hr |
| May 27, 6:51 PM CDT | Severe Thunderstorm Warning | EWX | Medina, Uvalde, Zavala | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.